Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 7, 2020, 12:29 AM CDT for Stearns County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2020, 12:29 AM CDT (05:29 UTC)
- Expired
- Apr 7, 2020, 1:30 AM CDT
- In force
- 61 min
- Issued by
- NWS Twin Cities, MN
County Stearns County, MN
The radar
The Minneapolis radar (KMPX), 116 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070 WWUS83 KMPX 070529 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1229 AM CDT Tue Apr 7 2020 MNZ048-049-070630- Stearns-Pope- 1229 AM CDT Tue Apr 7 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN POPE AND STEARNS COUNTIES... At 1228 AM CDT, strong thunderstorms were clustered near Brooten, or 25 miles south of Alexandria, moving east at 50 mph. Pea size hail is possible with this storm. Locations impacted include... St. Cloud, Waite Park, St. Joseph, Cold Spring, Melrose, Collegeville, Albany, Rockville, Richmond, Avon, Brooten and Belgrade. This includes the following highways... Interstate 94 in Minnesota between mile markers 129 and 167. U.S. Highway 71 between mile markers 146 and 166. LAT...LON 4545 9420 4542 9530 4569 9531 4576 9427 TIME...MOT...LOC 0528Z 262DEG 42KT 4555 9520 $$ LS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 6, 8:01 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Apr 6, 8:01 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 801 PM CDT Mon Apr 6 2020 .UPDATE... Issued at 740 PM CDT Mon Apr 6 2020 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Tuesday night) Issued at 252 PM CDT Mon Apr 6 2020 Extensive cloud cover that was across the area for most of the day has mixed out some... but cu is filling in the holes and redevelopment of low clouds will occur tonight along with some areas of fog. An area of showers and embedded thunderstorms still looks to work into the western portion of the area later this evening as the instability axis ahead of the cold front works in from the Plains. The best chance for precipitation will be across the northern half of the area, where elevated instability will combine best with isentropic ascent. With MUCAPE values getting near or above 1000 J/Kg and decent deep layer shear there is some potential for a few strong elevated storms. The main threat from any such activity would be large hail, generally north of I-94 during the overnight hours into early Tuesday morning. The front will push east Tuesday, taking precipitation chances with it. .LONG TERM...(Wednesday through Monday) Issued at 252 AM CDT Mon Apr 6 2020 The overall theme for the latter portion of the forecast period hasn't changed, with the model guidance still in good agreement on a change to the large scale pattern that favors much cooler weather for our area. The modest ridging currently in place will give way to northwest upper flow by midweek, then troughing across the eastern half of the continent by the weekend. Much colder air will work into the area behind a cold front on Wednesday, and this will remain through the remainder of the period (albeit with some modification over time). The main chances for precipitation will be on Wednesday, primary along the frontal boundary as it pushes through the southern portion of the forecast area, then again over the weekend (although guidance still has some disagreement on the timing for things, with the GFS lagging the ECMWF and Canadian solutions). Some shower activity in between those systems can't be ruled out given the cold air aloft and opportunity for decent boundary layer heating with April sunshine. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 740 PM CDT Mon Apr 6 2020 MVFR ceilings have overspread much of the area this evening and ceilings will continue to drop going into the early morning hours as a warm front approaches from the west. IFR ceilings are very likely at all sites with even some MVFR fog developing overnight through daybreak Tuesday. The main concern is convection overnight through Tuesday morning. Best chances remain along and north of the I-94 corridor so have left southern TAFs dry but mentioned precip at all remaining sites, and only TS/CB mention at KAXN-STC where chances are highest. This may need to be adjusted a little further south as latest short-term models are showing a more southern turn in convection once it moves into western MN, instead of tracking ENE throughout its duration now taking a bend to the south and potentially moving closer to KMSP and continuing into western WI. Will monitor these trends and adjust the TAFs as needed. Otherwise, for winds, the trend is to keep SE winds in place ahead of the system then winds quickly snap to SW and NW as the low pres center and its cold front move through the area. Timing is still a little tricky so some leeway of 1-2 hrs may be needed for the wind shift and clearing Tuesday afternoon. KMSP...Main issue will be the necessity to adjust the PROB30 to something else within the first 9 hours. With short term models trending to bring convection into the TC metro, will likely "up" the PROB30 to a TEMPO and add in TS/CB mention, and will take this up for the 03z AMD. Otherwise, the idea is still the same of high confidence in MVFR to IFR ceilings then some quick clearing late morning with the passage of the cold front. /OUTLOOK FOR KMSP/ Wed...VFR. Chc -TSRA/MVFR. Wind NW 10-15G25kts. Thu...VFR. Wind WNW 10-15G25kts. Fri...VFR. Chc -SHRA/MVFR. Wind WNW 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM... LONG TERM... AVIATION...JPC
Hazardous weather outlook, Apr 6, 5:08 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 508 PM CDT Mon Apr 6 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 072000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 508 PM CDT Mon Apr 6 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. There is a chance of thunderstorms late tonight. Isolated large hail is possible north and west of Saint Cloud, but widespread severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms on Tuesday. Severe storms are not expected. River flooding will continue this week. Mostly minor flooding is expected or possible along the Minnesota and Mississippi Rivers. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not expected to be needed.
In the hours before
Special weather statement, Apr 6, 11:29 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1129 PM CDT Mon Apr 6 2020
MNZ047-070500-
Stevens-
1129 PM CDT Mon Apr 6 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT STEVENS COUNTY...
At 1127 PM CDT, strong thunderstorms were located 15 miles southeast
of Wheaton, moving east at 50 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Morris, Chokio, Donnelly, Fish Lake, Alberta and Morris Airport.
This includes U.S. Highway 59 between mile markers 162 and 177.
LAT...LON 4571 9626 4577 9599 4576 9577 4566 9575
4554 9575 4553 9624
TIME...MOT...LOC 0427Z 262DEG 43KT 4563 9630
LSSpecial weather statement, Apr 7, 12:29 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1229 AM CDT Tue Apr 7 2020 MNZ048-049-070630- Stearns-Pope- 1229 AM CDT Tue Apr 7 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN POPE AND STEARNS COUNTIES... At 1228 AM CDT, strong thunderstorms were clustered near Brooten, or 25 miles south of Alexandria, moving east at 50 mph. Pea size hail is possible with this storm. Locations impacted include... St. Cloud, Waite Park, St. Joseph, Cold Spring, Melrose, Collegeville, Albany, Rockville, Richmond, Avon, Brooten and Belgrade. This includes the following highways... Interstate 94 in Minnesota between mile markers 129 and 167. U.S. Highway 71 between mile markers 146 and 166. LAT...LON 4545 9420 4542 9530 4569 9531 4576 9427 TIME...MOT...LOC 0528Z 262DEG 42KT 4555 9520 LS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 11:29 PM CDT | Special Weather Statement | MPX | Stevens | 31 min |
| Apr 7, 1:33 AM CDT | Special Weather Statement | MPX | Sherburne | 27 min |
| Apr 7, 1:34 AM CDT | Special Weather Statement | MPX | Douglas | 41 min |
| Apr 7, 1:48 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 42 min |
| Apr 7, 2:37 AM CDT | Special Weather Statement | MPX | Benton | 23 min |
| Apr 7, 3:06 AM CDT | Special Weather Statement | MPX | Todd | 39 min |
| Apr 7, 3:26 AM CDT | Special Weather Statement | MPX | Benton | 49 min |
| Apr 7, 4:28 AM CDT | Special Weather Statement | MPX | Mille Lacs | 47 min |
| Apr 7, 5:56 AM CDT | Special Weather Statement | MPX | Morrison | 34 min |
| Apr 7, 8:58 AM CDT | Special Weather Statement | MPX | Rusk | 77 min |
| Apr 7, 9:13 AM CDT | Severe Thunderstorm Warning | MPX | Rusk | 47 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.